Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

August 7, 2018Niagara County, New York

NWS Buffalo, NY issued this special weather statement at Aug 7, 2018, 7:47 AM EDT for Niagara County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 7:47 AM EDT (11:47 UTC)
Expired
Aug 7, 2018, 8:30 AM EDT
In force
43 min
Issued by
NWS Buffalo, NY

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 18 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WWUS81 KBUF 071147
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
747 AM EDT TUE AUG 7 2018

NYZ001-002-010-011-071230-
Orleans-Genesee-Niagara-Northern Erie-
747 AM EDT TUE AUG 7 2018

...THUNDERSTORMS WILL BRING HEAVY RAIN TO PORTIONS OF THE NIAGARA 
FRONTIER NORTH OF BUFFALO...

At 744 AM EDT, a line of strong thunderstorms was located over 
Pendleton, or near North Tonawanda, moving east at 30 mph. These 
storms are producing very heavy rainfall with an inch of rain in 
less than 30 minutes. Winds in excess of 40 mph are also possible 
with this storm.

Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Kenmore, Amherst, 
Tonawanda, Medina, Grand Island and Pendleton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4311 7906 4334 7840 4308 7830 4295 7892
      4296 7893 4296 7896 4299 7901 4302 7902
      4303 7901 4306 7900 4307 7901 4308 7907
TIME...MOT...LOC 1144Z 250DEG 25KT 4309 7878 

$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:26 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 7, 6:26 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
626 AM EDT Tue Aug 7 2018

.SYNOPSIS...
A broken line of showers and thunderstorms will continue across the
area this morning ahead of a weak cold front. By this afternoon the
best thunderstorm threat shifts east of the area while a few
scattered showers and rumbles of thunder form along lake breeze
boundaries. More unsettled weather is expected on Wednesday when a
mid level disturbance will pass over the region. Temperatures
through the rest of the work week will remain near to slightly above
normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
A belt of deep subtropical moisture with PW values around 2 inches
continues to advect across the region early this morning while
under the broad synoptic lift in the right entrance region of an
upper- level jet streak. Scattered showers and a few rumbles of
thunder will linger through the morning commute hours. Shower
coverage will taper off from northwest to southeast during the
course of the morning as the aforementioned ribbon of deep layer
moisture ahead of the approach front shifts to our east, and
slightly drier mid-level air works its way in across the region,
which will result in some late morning/lunch time dry time for
most.

Lingering low-level moisture will give way to a blossoming diurnal
cumulus field as lake breeze boundaries develop inland by midday.
The westerly flow in place will develop a typical convergent
boundary between Lake Erie and Ontario from Niagara County east-
southeastward toward Ontario county, which will provide the focus
for some scattered afternoon showers and a few rumbles of thunder.
Otherwise, the North Country will remain largely dry, and likewise
downstream of Lake Erie from Buffalo south across the far western
Southern Tier. Meanwhile, inland across Cattaraugus and Allegany
counties, the combination of the lingering pre-frontal boundary and
the Lake Erie breeze pushing inland should help develop some
scattered showers and thunderstorms there this afternoon as well. In
regards to severe potential, the overall threat is minimal but non-
zero, with a few isolated wind damage reports not out of the
question. The best locations for any severe threat would be across
the Cattaraugus and Allegany counties, as well as along the
convergence zone as it dives into Ontario County.

It will remain humid today, but not quite as warm as temperatures
should top out in the low to mid 80s. This will be some five degrees
lower than that of Monday.

Tonight, any lingering convection will quickly diminish after
sunset. The low-level moisture will remain in place, making for
another muggy night, although overnight lows will dip into the upper
60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A mid level shortwave will move from Lower Michigan to southern
Ontario on Wednesday, with associated forcing supporting the
development of a weak wave of low pressure along an east/west
oriented frontal zone over Ohio and PA. There are still differences
in track and timing details of this frontal wave in the latest 00Z
model guidance, but in a general sense it will cross the region from
west to east during the day Wednesday. Model consensus places the
best juxtaposition of moisture and forcing across the western
Southern Tier and western Finger Lakes, where the greatest chances
for rain and scattered thunderstorms will be found, with lower
chances near the Canadian border. The increase in cloud cover and
showers will keep temperatures down somewhat, with upper 70s to
lower 80s on the lake plains, and lower to mid 70s for the higher
terrain.

Showers and scattered thunderstorms associated with the frontal wave
will end from northwest to southeast late Wednesday afternoon and
evening as an area of drier air in the mid levels and a weak surface
ridge builds into the eastern Great Lakes. Expect lows in the mid
60s on the lake plains, and around 60 for the Southern Tier valleys
and Lewis County.

Thursday the latest 00Z model guidance has moved up the timing of
the next mid level shortwave and associated weak surface cold front,
moving it into the eastern Great Lakes by Thursday afternoon. This
system will be lacking deep mid level moisture, and boundary layer
moisture will also be somewhat lower than recent days as surface
dewpoints drop into the mid 60s. Despite the negatives, the
combination of the approaching trough and added convergence from
lake breeze boundaries may be enough to support a few widely
scattered showers and thunderstorms during the afternoon. A few of
these may continue into Thursday night as the trough crosses our
region, and the warm lake waters may support some nocturnal
convection over and just east of Lakes Erie and Ontario.

Temperatures will trend warmer again on Thursday, with highs in the
mid 80s on the lake plains and upper 70s on the hills. Lows Thursday
night will range from the mid to upper 60s on the lake plains to
around 60 for the Southern Tier and Lewis County.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Late this week through early next week looks quite unsettled as a
frontal zone stalls over or just south of our area. A mid level
trough approaching the Upper Great Lakes Friday will deepen into a
mid level closed low over the weekend from the central Great Lakes
to the Ohio Valley. This closed low will maintain weak forcing
across our region and support a continued feed of moisture from the
Ohio Valley, and eventually the Atlantic Ocean by early next week.
The close proximity of at least weak forcing and sufficient moisture
will maintain a chance of showers and thunderstorms each day from
Friday through Monday. Expect much of the convection to be diurnally
driven, with a peak in coverage during the afternoon and evening
each day. It should be noted that despite a chance of rain in the
forecast every day, much of this will likely be scattered in nature
with plenty of rain free time.

Temperatures aloft remain quite warm through the period, with 850mb
temps running around +16C. The resulting surface high temperatures
will depend greatly on the extent of clouds and showers each day. If
enough sun is realized, highs will reach the low to mid 80s on the
lake plains and upper 70s on the hills, with lows generally in the
60s.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Mainly VFR conditions will prevail through the TAF period, with a
few exceptions. A broken line of showers and few thunderstorms
continues to move across the region early this morning with
localized MVFR/IFR restrictions. Coverage will decrease by mid-
morning, with more scattered showers and thunderstorms developing
inland from the lake breezes this afternoon. Most TAF sites will see
low VFR conditions in the 3.5 to 5 kft range, with KJHW will be most
likely to see a period of MVFR CIGS around 2.5 kft this morning.

Outlook...

Tonight...Mainly VFR with a chance of showers...and MVFR/IFR in
patchy fog.
Wednesday...Mainly VFR with scattered showers and
thunderstorms.
Thursday...VFR.
Friday and Saturday...Mainly VFR. A chance of showers and
thunderstorms with brief/local MVFR.

&&

.MARINE...
For the rest of today, ongoing convection at the start of the
day will gradually push east away from the lakes during the
midday and afternoon. Otherwise, moderate to occasionally fresh
southwesterlies will be found at the east ends of both lakes,
but conditions should remain below Small Craft Advisory
criteria.

Winds will then become light with negligible waves across the Lower
Great Lakes Tuesday night and Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Church
NEAR TERM...Church
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Church
MARINE...Church
Hazardous weather outlook, Aug 7, 5:45 AM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
545 AM EDT Tue Aug 7 2018

NYZ001>008-010>014-019>021-085-080945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
545 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today. There is a marginal risk
of a few isolated storms with damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-080945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
545 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today. There is a marginal risk
of a few isolated storms with strong winds and locally higher waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Aug 7, 4:14 AM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
414 AM EDT TUE AUG 7 2018

NYZ007-070915-
Jefferson-
414 AM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS APPROACHING JEFFERSON COUNTY...

At 414 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles west of Cedar Point State Park
to 15 miles northwest of Oswego. Movement was northeast at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Watertown, Stony Point, Clayton, Adams, Dexter, Glen Park, Kring
Point State Park, Adams Center, Henderson Harbor and Wellesley Island
State Park.

This includes Interstate 81 between exits 39 and 52.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4440 7583 4372 7585 4368 7626 4378 7629
      4383 7636 4387 7635 4384 7645 4387 7650
      4391 7650 4396 7644 4396 7634 4402 7636
      4405 7642 4410 7643 4414 7635 4420 7631
      4422 7619 4424 7617 4429 7615 4440 7586
TIME...MOT...LOC 0814Z 247DEG 32KT 4421 7644 4365 7666

Hitchcock
Local storm report, Aug 7, 5:42 AM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
542 AM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 AM     TSTM WND DMG     2 NNW SMITHVILLE        43.90N  76.11W
08/07/2018                   JEFFERSON          NY   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS RIDGE RD BETWEEN ROUTE 3 AND
            ROUTE 75

&&

EVENT NUMBER BUF1800547

CHURCH
Special weather statement, Aug 7, 7:47 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
747 AM EDT TUE AUG 7 2018

NYZ001-002-010-011-071230-
Orleans-Genesee-Niagara-Northern Erie-
747 AM EDT TUE AUG 7 2018

...THUNDERSTORMS WILL BRING HEAVY RAIN TO PORTIONS OF THE NIAGARA
FRONTIER NORTH OF BUFFALO...

At 744 AM EDT, a line of strong thunderstorms was located over
Pendleton, or near North Tonawanda, moving east at 30 mph. These
storms are producing very heavy rainfall with an inch of rain in
less than 30 minutes. Winds in excess of 40 mph are also possible
with this storm.

Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Kenmore, Amherst,
Tonawanda, Medina, Grand Island and Pendleton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4311 7906 4334 7840 4308 7830 4295 7892
      4296 7893 4296 7896 4299 7901 4302 7902
      4303 7901 4306 7900 4307 7901 4308 7907
TIME...MOT...LOC 1144Z 250DEG 25KT 4309 7878

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:55 AM EDTSpecial Marine WarningBUF65 min
Aug 7, 4:14 AM EDTSpecial Weather StatementBUFJefferson61 min
Aug 7, 4:35 AM EDTSevere Thunderstorm WarningBUFJefferson, Lewis55 min
Aug 7, 4:46 AM EDTSpecial Marine WarningBUF46 min
Aug 7, 11:50 AM EDTSpecial Weather StatementBUFJefferson55 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.